1. Health
Jonathan Cluett, M.D.

CDC Issues Advisory Regarding Meningitis Caused by Steroid Injections

By October 6, 2012

Follow me on:

The Centers for Disease Control have issued a health advisory regarding patients who have contracted fungal meningitis as a result of epidural steroid injections.

Meningitis is an infection of the fluid that surrounds the brain and spinal cord.  Even with treatments, meningitis can be life-threatening, and several deaths have already been reported from cases where patients contracted the illness from epidural steroid injections.

The cause of the fungal contamination was from a compounding pharmacy in Massachusetts that supplies steroids used for the epidural injections.  The contaminated steroids were shipped to locations throughout the United States.  The pharmacy has since shut down operations, and work is being done to track down the remaining drug, but thousands of patients are likely at risk for serious illness.

If you recently had an epidural steroid injection, you should check with the hospital or clinic where you had your procedure.  They will be able to determine if you received any contaminated steroids.  Patients who have had epidural steroid injections who develop headache, fever, or neck pain, should have immediate evaluation by a physician.

For more information: Multistate Meningitis Outbreak Investigation (CDC)

Comments
No comments yet. Leave a Comment
Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
  1. About.com
  2. Health
  3. Orthopedics

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.